By way of introduction, I'm a transplant to this forum from the Ulcerative Colitis (UC) Forum. I've spent most of the summer in a severe UC flare up, which my Gastroentronologist treated with a high dose of the corticosteroid Prednisone. Then he left me unsupervised for two and a half months. He'll be getting fired next week, but the results were that I been feeling just rotten for the last couple of months. My symptom list was classic diabetes, but I didn't know any better!
Not knowing better, I attributed my symptoms to Prednisone side effects. I finally had a follow up Appt. with him last week, and he was clueless about
why I had lost 30 pounds instead of gaining 20 as is usual with Prednisone.
I was so concerned about
the weight loss that I began suspecting that I had cancer, an put a call in to my PCP. She told me that high long term Prednisone can produce elevated BG and A1C, and ordered lab tests. I had my labs drawn last Thursday and my BG was 332 and my A1C was 12.2%!
Thursday was her day off, but bright and early yesterday morning we had a phone appointment, and she prescribed 500 mg of metFormin once per day, to be increased to twice per day when we find that my UC can handle the gastric side effects on metFormin. She also ordered a meter for me and during the meter training at 11:00 I was 402.
I took my first metFormin with lunch, and began to feel better within an hour. By the time I got home from work, I found that I didn't need to crash for an hour or two as usual, and indeed I stayed out until midnight last night, I don't remember the last time I did that.
Before dinner BG last night was 190, before breakfast this morning was 192, and before dinner tonight was 230. Still high, but at least I'm no longer feeling so rotten. It's obvious that I need to go to twice per day, but I'm reluctant to hurry that in case it triggers another UC flare up.
The good news about
all of the is that my PCP and everything I read on the internet says that steroid diabetes usually (not always) resolves a few months after discontinuing the Prednisone, so every time a nurse or pharmacist says something like "You'll be doing this for the rest of your life." I can think, "Perhaps not!" I sure hope so.